Aa
A
A
A
Close
Diabetes - Type 2 Community
3.36k Members
Avatar universal

Metformin not disolving

Recently my dose of metformin was increased to 2-500s night and morning. I developed h pylori and direarra.  They treated the h pilori, howeverstill have direarra.  I have noticed the metformin pills passing through completely whole.  I have taken them apart, they still have powder in them.  Also since the h pylori and increased metformin my blood sugar testing has gone to as high as 459. Went to dr and he put me on insulin. This has gradually brought blood sugars down to 114 and 250.
What do i do?  
6 Responses
231441 tn?1333896366
COMMUNITY LEADER
Are your metformin pills slow release?  If they are, still seeing the pills present can be normal.

However, if you are having severe diarrhea, it could be that your gut is having difficulty absorbing your medication and there is very short transit time, and it is coming out.  Once your diarrhea resolves, the problem with malabsorption of the medication should improve.


You may also look at your diet and restricting carbohydrates to help control your blood sugars.    This will also help in optimizing the amount of insulin you are using.   You can use an approach called "eat to your meter" where by you eat a typical meal and see what your sugar is after.  You then adjust the next meal (typically reducing the amount of carbs eaten, you may eat some extra protein and healthy fats instead), and see if you were able to improve your results.  Using this feedback you may also gain better control.

If your sugars continue to be very high, insulin will continue to be necessary.

973741 tn?1342346373
Wow, that's really a difficult situation.  Supersally has given excellent insight.  What does your doctor say?  Never thought about that if you have diarrhea and are taking slow release tablets that you'd pass them before they had a chance to do their work!  I am not sure if the two are related, the diarrhea and new dose of medication.  Perhaps if you get the diarrhea under control, the new dose and slow release tab will again be a viable option for you.  Anyway, keep us posted on it!
Tbd
External User
no
Tbd
External User
I'm not taking Metformin becuase it was making my sugar higher
Tbd
External User
Newly diabetic(less than a month ago) I found that I was allergic to Metformin and got rashes from it. I am now on glipizide and really no side effects except my heart raced periodically in the first couple weeks. It has lowered my numbers to 100-125 but I have also incorporated lean eating, water aerobics and just added strength training. I track foods and exercise through myfitnesspal.com and hopefully A1C test in October will show good results.

You may just need a different diabetes med and may not need the insulin. See if your doctor can find an alternative med to lower your numbers.
Avatar universal
I too am on Metformin and am having much of the same problems.
Have an Answer?
Top Diabetes Answerers
231441 tn?1333896366
Manila, Philippines
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are three summertime recipes that will satisfy your hunger without wreaking havoc on your blood sugar.
If you have prediabetes, type 2 diabetes isn’t inevitable. Find out how you can stop diabetes before it starts.
Diabetes-friendly recipes and tips for your game day party.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Simple ways to keep your blood sugar in check.
8 blood sugar-safe eats.